Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 4, NWS Honolulu, HI

January 11, 2021Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 11, 2021, 3:38 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2021, 3:38 AM HST (13:38 UTC)
Expired
Jan 12, 2021, 3:21 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WHHW40 PHFO 111338
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
338 AM HST Mon Jan 11 2021

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MOLOKAI MAUI AND
THE BIG ISLAND...

.Surf will hold at advisory levels through the day today as the
large north swell that peaked Sunday slowly lowers. The advisory 
for north facing shores in Maui County may need to be extended as 
another long-period northwest swell builds down the island chain 
later today through tonight. 

HIZ012-013-017-019-020-025-120245-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-210111T1600Z/
/O.NEW.PHFO.SU.Y.0004.210111T1338Z-210112T0400Z/
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
338 AM HST Mon Jan 11 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 10 to 15 feet along north facing shores.

* WHERE...North facing shores of Molokai, Maui, and the Big 
  Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ001-002-007-008-018-111445-
/O.CAN.PHFO.SU.Y.0003.000000T0000Z-210111T1600Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-
Maui Leeward West-
338 AM HST Mon Jan 11 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf has lowered below the advisory levels. 

$$

Gibbs
3 follow-up statements
927 
WHHW40 PHFO 120250
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
450 PM HST Mon Jan 11 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A new northwest swell will build tonight, peak on Tuesday, then
lower gradually Tuesday night and Wednesday.

HIZ025-120400-
/O.CAN.PHFO.SU.Y.0004.000000T0000Z-210112T0400Z/
Big Island North and East-
450 PM HST Mon Jan 11 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf along north facing shores of the Big Island has lowered below
advisory levels. 

$$

HIZ001>003-006>008-121600-
/O.EXB.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-
450 PM HST Mon Jan 11 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Surf of 14 to 18 feet along north facing shores and 10 to
  14 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu and
  Molokai.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

Boaters should expect recreational surfers and body boarders
utilizing harbor channels to access surfing areas.

&&

$$

HIZ012-013-017-019-020-121600-
/O.EXT.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
450 PM HST Mon Jan 11 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Surf of 14 to 18 feet along north facing shores.

* WHERE...North facing shores of Maui.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
969 
WHHW40 PHFO 121404
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
404 AM HST Tue Jan 12 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FOR NORTH FACING SHORES 
OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI... 
...HIGH SURF ADVISORY CANCELLED FOR WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI...

.The current northwest swell will bring advisory level surf to
north facing shores today, then lower below advisory thresholds
tonight and Wednesday. A new, much larger northwest swell is due
in Wednesday night and Thursday, likely bringing warning level
surf to exposed north and west facing shores.

HIZ003-006-121515-
/O.CAN.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/
Kauai Leeward-Waianae Coast-
404 AM HST Tue Jan 12 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf is no longer expected to reach advisory levels across west
facing shores, therefore the High Surf Advisory has been 
cancelled.

$$

HIZ001-002-007-008-012-013-017-019-020-130400-
/O.CON.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
404 AM HST Tue Jan 12 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf of 10 to 15 feet along north facing shores.

* WHERE...North facing shores of Niihau, Kauai, Oahu, Molokai and
  Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
215 
WHHW40 PHFO 130121
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
321 PM HST Tue Jan 12 2021

...HIGH SURF ADVISORY FOR THE NORTH FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI...

HIZ001-002-007-008-012-013-017-019-020-130230-
/O.CAN.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
321 PM HST Tue Jan 12 2021

...HIGH SURF ADVISORY IS CANCELLED...

The current northwest swell has dropped below the advisory
threshold. 

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 11, 3:29 AM HST, 9 minutes earlier.

Area forecast discussion, Jan 11, 3:29 AM HST, 9 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
329 AM HST Mon Jan 11 2021

.SYNOPSIS...
Light to moderate trade winds will hold in place today, with
passing showers favoring windward and mauka areas, and a stray
shower reaching leeward areas from time to time. A sea breeze and
land breeze pattern should take hold on Tuesday as the trades
become disrupted due to an approaching cold front. This cold front
is forecast to bring an increase in showers Wednesday through
Thursday as it moves into and gradually dissipated across the
islands. A cold front will approach from the northwest Friday and
Saturday, bringing a land and sea breeze pattern back to the
state, with some beneficial rains possible late in the weekend as
the front moves into the island chain.

&&

.DISCUSSION...
Currently at the surface, a west-east oriented ridge of high
pressure is located around 200 miles north of the Kauai, and is
driving light to moderate trade winds across the island chain
early this morning. Infrared satellite imagery shows clear to
partly cloudy skies across Kauai, with a mix of high and low
clouds resulting in partly to mostly cloudy conditions from Oahu
eastward to the Big Island. Radar imagery shows scattered showers
moving into most windward areas from Oahu eastward to the Big
Island, with a few showers reaching leeward locales. Meanwhile,
rain free conditions prevail over Kauai at the moment. Main short
term focus revolves around trade wind trends and rain chances
during the next couple days.

The ridge of high pressure north of the islands will keep light
to moderate trades in place today. The trades won't last long, as
an approaching cold front will bring light and variable winds
back to the island chain late tonight through Tuesday, with land
breezes and sea breezes common. As the front draws closer Tuesday
night, light south to southwest winds will develop, with moderate
westerly winds expected on Wednesday. Winds should shift around to
the north and northeast at moderate levels Wednesday night, then
become more easterly on Thursday as the front stalls out and
dissipates around the central or eastern end of the state. A cold
front is then forecast to approach from the west Friday and
Saturday and possibly move into the islands late in the weekend.
This should bring another period of light and variable winds to
the state with sea breezes and land breezes developing in many
areas.

As for the remaining weather details, quite the progressive
pattern is in store for the islands through the week, with a
series of fronts approaching and/or moving into the state. In the
near term, high pressure building north of the islands will keep a
stable and relatively dry trade wind pattern in place today, with
brief passing showers over windward and mauka areas, along with
the occasional leeward spillover. A sea breeze/land breeze pattern
should set up on Tuesday in advance of the next cold front, with
a few showers possible near the coast in the morning and mainly
over the island interiors in the afternoon. Rain chances should
increase from west to east as a cold front slides into the western
islands Wednesday, then stalls out and slowly dissipates over the
central or eastern end of the state Wednesday night and Thursday.
A sea breeze and land breeze appears to set up Friday and Saturday
featuring a few showers near the coast at night and during the
morning hours, and over the island interiors during the afternoon
and early evening. Model solutions appear to be latching onto a
higher potential for some unsettled weather moving into the
islands late in the weekend, potentially bringing some beneficial
rainfall.

&&

.AVIATION...
Surface high pressure will build northeast of the state today and
help to generate light to moderate easterly trades. Thus, expect
isolated showers to mainly affect areas along the windward coasts
and slopes. Brief MVFR ceilings and visibility may accompany this
activity. Elsewhere, expect partly cloudy skies and VFR
conditions.

AIRMET TANGO remains in effect for the entire island chain between
25000 and 40000 feet due to tempo moderate turbulence. This should
begin to ease after around 15 UTC.

&&

.MARINE...
The progressive winter-time pattern is expected to continue
through the week across the northern Pacific with a cold front
approaching and moving into the area Tuesday through midweek.
Guidance shows the local winds easing across the state beginning
late tonight ahead of this front, which will lead to a land and
sea breeze regime setting up around the coasts for most areas.
West winds will precede the front Tuesday night into Wednesday
with a shift out of the north over the western end of the state
following the front Wednesday into Wednesday night. Long-term
guidance shows the trades briefly returning Thursday, then
diminishing again as another front approaches Friday into the
weekend.

The large north swell that peaked Sunday is slowly lowering.
Nearshore PacIOOS buoy observations at Hilo are holding around the
Small Craft Advisory level of 10 ft this morning, which may
continue through the day. Although the seas over the western end
of the state have dipped just below the advisory level, a new,
long-period northwest swell will begin to build down the island
chain by tonight and drive seas back to advisory levels for most
waters exposed to northwest swells. Expect this trend to persist
through the week with overlapping large northwest swells arriving
and moving through.

Surf along north and west facing shores will remain at or above
advisory levels much of the week. As the north swell that peaked
Sunday slowly moves out by tonight, the next long-period swell in
the series will arrive out of the north-northwest (330 deg) later
today into tonight, then ease by midweek. Surf could briefly dip
below advisory levels by Wednesday before the next large north-
northwest swell (330-340 deg) arrives Wednesday night. Guidance
shows this source peaking late Thursday/Thursday night around
warning levels, then lowering Friday. Although confidence remains
low being this far out, a more significant northwest swell could
arrive over the weekend, driving surf along exposed north and west
facing shores well above warning levels.

A combination of large surf this week coinciding with peak
monthly water levels will worsen beach erosion issues for shores
exposed to north and northwest swells. Additionally, low-lying
vulnerable coastal locations not exposed to the large swells may
experience nuisance flooding at and around the peak daily tide
cycles this week (between midnight and daybreak).

Surf along east facing shores will remain small each day due to
the previously discussed pattern with trades being disrupted
frequently and the lack of fetch upstream across the eastern
Pacific.

Surf along south facing shores will trend up slightly by midweek
from recent activity down south in the Tasman Sea.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Molokai-Maui
Windward West-Maui Central Valley-Windward Haleakala-Big Island
North and East.

Small Craft Advisory until 6 PM HST Tuesday for Maui County
Windward Waters-Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Thomas
MARINE...Gibbs

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.